Alert archive / Texas / Red Flag Warnings in 2018
Red Flag Warning 43, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at May 18, 2018, 3:07 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at May 18, 2018, 2:00 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 3:07 AM CDT (08:07 UTC)
- In effect from
- May 18, 2018, 2:00 PM CDT
- Expired
- May 18, 2018, 4:04 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
287 WWUS84 KAMA 180807 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 307 AM CDT Fri May 18 2018 OKZ001-TXZ001-006-011-016-190200- /O.NEW.KAMA.FW.W.0043.180518T1900Z-180519T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 307 AM CDT Fri May 18 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 2 PM this afternoon to 9 PM CDT this evening. * Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... Hartley...Oldham and Deaf Smith. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 6 percent. * Red Flag Threat Index...4 to 6. * Timing...2 PM through 9 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
258 WWUS84 KAMA 182104 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 404 PM CDT Fri May 18 2018 OKZ001-TXZ001-006-011-016-182215- /O.CAN.KAMA.FW.W.0043.000000T0000Z-180519T0200Z/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- 404 PM CDT Fri May 18 2018 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES... The National Weather Service in Amarillo has cancelled the Red Flag Warning. The Red Flag Warning has been cancelled due to 20 foot winds of less than 20 mph. The lighter wind speeds has resulted in elevated fire weather conditions across the extreme western Panhandles. $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 18, 12:36 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 18, 12:36 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1236 AM CDT Fri May 18 2018 .UPDATE...Ongoing showers and thunderstorms continue this morning across the eastern 2/3 of the Texas Panhandle. Have updated grids to capture ongoing trends, as latest mesoanalysis continues to show theta-e advection and 500-1000 J/kg of MLCAPE which a passing shortwave trough is able to tap into during the early morning hours. In addition, aforementioned theta-e advection is accompanied by a stronger than expected low level jet which has kept winds elevated from the southeast at 20 to 30 kts this morning. Aside from those items, the rest of the forecast package remains on track. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 90 57 87 50 76 / 20 5 20 30 20 Beaver OK 90 59 83 54 78 / 20 20 10 20 10 Boise City OK 87 53 76 45 74 / 5 5 20 10 10 Borger TX 93 59 87 53 79 / 20 10 20 20 10 Boys Ranch TX 93 56 87 51 78 / 10 5 10 20 10 Canyon TX 92 55 88 51 77 / 10 5 20 30 20 Clarendon TX 92 60 89 55 77 / 20 10 20 40 20 Dalhart TX 89 53 81 47 76 / 5 5 10 10 10 Guymon OK 90 56 80 50 77 / 20 10 10 10 10 Hereford TX 92 54 88 49 78 / 10 5 20 20 20 Lipscomb TX 90 60 87 53 79 / 20 20 20 20 20 Pampa TX 91 58 86 51 77 / 20 10 20 30 10 Shamrock TX 92 62 89 57 79 / 20 20 30 40 20 Wellington TX 94 64 92 60 79 / 20 20 30 50 20 && .PREV DISCUSSION... /Issued 1214 AM CDT Fri May 18 2018/ AVIATION... For the 06Z TAF period, all 3 sites will be VFR. Winds will start out of the SE, by 15Z the winds will be S to SW gusting 25-35 knots at times. Friday evening will be the time to see higher wind gusts due to a sharpening dryline in the region. Some thunderstorms may be possible Friday afternoon/evening for KAMA and KGUY, however confidence is not high enough to be mentioned in the TAFs at this time. Hoffeditz/Bieda PREV DISCUSSION... /Issued 401 PM CDT Thu May 17 2018/ DISCUSSION... Latest water vapor channel reveals shortwave emanating from upstream trough over central NV, as ridge axis continues to shift east into western OK. At the surface, a dryline is sharpening with 50s dew points from Clovis to Dalhart and increasingly backed winds east of dryline. Storms are initiating in the western South Plains where a bulge in the dryline exist, with a few radar returns showing up in the far western Texas Panhandle. An 18z KAMA sounding showed SBCAPE around 2600 J/kg with a relatively weak CAP. MLCAPE was sampled at 1300 J/kg with a lot more CIN (160 J/kg) mainly due to the EML in place. LCL heights of 2000m along the dryline may decrease to around 1500m during the evening. The combination of stronger mid-level southwest flow overspreading the area and a 30-40kt low level jet increasing during the evening will result in 10 to 20 knots of 0-1 km shear. Effective deep layer shear of around 40-50kts is expected during the late afternoon and early evening. Moreover, supercells with very large hail and strong winds should be the primary threat through early evening. Any supercell that can remain discrete into the evening will have some potential to produce an isolated tornado. This will depend on whether or not there is sufficient moisture and cooling to at least locally reduce LCL heights, while storms remain surface based to ingest low level SRH. Given the high based nature of most storms today and DCAPE values upwards of 1500 J/kg along with steep low/mid level lapse rates, strong downburst winds can't be ruled out, especially if storms become more linear in the evening. Storms should be out of the area by 02z to 04z. However, some redevelopment is possible overnight where theta-e advection stays stronger in the eastern Panhandles. Severe weather is not currently expected with any redevelopment overnight. The upper low continues its track east on Friday then begins to stall as an open wave over the Rocky Mountains. The dryline is progged to push further east with a stronger cap being suggested in the guidance. Storm initiation looks less widespread compared to Thursday, but did include slight pops for the eastern Panhandles. Any storm would again have plenty of instability and modest shear to work with, so an isolated severe storm is possible. A cold front is progged to move through the area Saturday. Model to model consistency is reasonable based on the 12z runs today, which suggest the front will move through most of the area by Saturday evening. That being said, being that the synoptic push for this is limited to a developing shortwave over the central Plains, not completely convinced that this front won't stall in the area providing forcing for additional storms over the weekend. Storm chances continue next week with return flow being maintained as broad cyclonic flow remains in place over the western CONUS. Ward FIRE WEATHER... Elevated to critical fire weather conditions are possible Friday afternoon for the far western Panhandles with drier conditions and breezy southwest winds. Haines index of 5 to 6 can also be expected. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/98
Hazardous weather outlook, May 17, 4:29 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 429 PM CDT Thu May 17 2018 OKZ001>003-TXZ001>020-317-180930- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 429 PM CDT Thu May 17 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across much of the area this evening. Some storms that develop will have the potential to become strong to severe. The main threats will be large to very large hail and winds up to around 65 MPH. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Wednesday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with the main hazards being large hail and strong winds. Elevated to critical fire weather conditions may develop on Friday across the western half of the Panhandles. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions today across the far western parts of the Panhandles, and for elevated to critical fire weather conditions on Friday across the western half of the Panhandles.
In the hours before
Special weather statement, May 17, 10:24 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1024 PM CDT THU MAY 17 2018
TXZ009-010-180400-
Hemphill TX-Roberts TX-
1024 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROBERTS AND
SOUTHWESTERN HEMPHILL COUNTIES UNTIL 1100 PM CDT...
At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lora, or 5 miles northeast of Miami, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Miami and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3562 10035 3562 10041 3565 10065 3583 10064
3585 10034
TIME...MOT...LOC 0324Z 271DEG 28KT 3575 10056
TLHLocal storm report, May 17, 11:17 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1117 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL FRITCH 35.64N 101.60W
05/17/2018 M1.25 INCH HUTCHINSON TX STORM CHASER
LATE REPORT RECEIVED VIA TWITTER.
&&
EVENT NUMBER AMA1800081
BIEDALocal storm report, May 17, 11:22 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1122 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL BRYANS CORNER 36.62N 100.82W
05/17/2018 M1.00 INCH BEAVER OK STORM CHASER
REPORT RELAYED BY NWS OUN.
&&
EVENT NUMBER AMA1800082
BIEDALocal storm report, May 17, 11:28 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1128 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 3 N BORGER 35.71N 101.41W
05/17/2018 M2.00 INCH HUTCHINSON TX TRAINED SPOTTER
HEN EGG SIZE HAIL COVERING THE GROUND, LATE REPORT
RECEIVED VIA FACEBOOK.
&&
EVENT NUMBER AMA1800083
BIEDALocal storm report, May 17, 11:31 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 5 E FLORIS 36.87N 100.61W
05/17/2018 E1.75 INCH BEAVER OK PUBLIC
1015 AM HAIL 6 E FLORIS 36.87N 100.59W
05/17/2018 E1.75 INCH BEAVER OK LOCAL OFFICIAL
1027 AM HAIL HIGGINS 36.12N 100.03W
05/17/2018 E0.88 INCH LIPSCOMB TX TRAINED SPOTTER
1046 AM HAIL 3 N BEAVER 36.85N 100.52W
05/17/2018 E0.75 INCH BEAVER OK PUBLIC
1200 PM HAIL 4 ESE SLAPOUT 36.60N 100.05W
05/17/2018 M0.75 INCH BEAVER OK TRAINED SPOTTER
0520 PM HAIL 7 SW DUMAS 35.79N 102.05W
05/17/2018 M1.25 INCH MOORE TX LAW ENFORCEMENT
0525 PM HAIL FRITCH 35.64N 101.60W
05/17/2018 M1.25 INCH HUTCHINSON TX TRAINED SPOTTER
QUARTER TO HALF DOLLAR MIXED IN WITH NICKELS.
0534 PM HAIL FRITCH 35.64N 101.60W
05/17/2018 M1.25 INCH HUTCHINSON TX STORM CHASER
LATE REPORT RECEIVED VIA TWITTER.
0557 PM HAIL 3 E FRITCH 35.63N 101.55W
05/17/2018 M1.00 INCH HUTCHINSON TX TRAINED SPOTTER
0603 PM TSTM WND GST FRITCH 35.64N 101.60W
05/17/2018 M50 MPH HUTCHINSON TX TRAINED SPOTTER
0604 PM HAIL 6 NE HOUGH 36.93N 101.49W
05/17/2018 E1.00 INCH TEXAS OK TRAINED SPOTTER
0704 PM HAIL 3 SW SANFORD 35.67N 101.56W
05/17/2018 M1.25 INCH HUTCHINSON TX TRAINED SPOTTER
0730 PM FLOOD BORGER 35.66N 101.40W
05/17/2018 HUTCHINSON TX EMERGENCY MNGR
NW BORGER HAD APPROX 6 INCHES RUNNING WATER IN FLOOD
PRONE ROADWAYS AROUND 730 PM. QUICKLY DRAINED OFF AND
CLOSED ROADS WERE REOPENED BY 750 PM. NO CURRENT FLOOD
ISSUES REPORTED IN BORGER.
0732 PM HAIL BRYANS CORNER 36.62N 100.82W
05/17/2018 M1.00 INCH BEAVER OK STORM CHASER
REPORT RELAYED BY NWS OUN.
0734 PM HAIL SANFORD 35.70N 101.53W
05/17/2018 M1.75 INCH HUTCHINSON TX TRAINED SPOTTER
0746 PM HAIL 3 N BORGER 35.71N 101.41W
05/17/2018 M2.00 INCH HUTCHINSON TX TRAINED SPOTTER
HEN EGG SIZE HAIL COVERING THE GROUND, LATE REPORT
RECEIVED VIA FACEBOOK.
0755 PM HAIL 2 N BORGER 35.68N 101.40W
05/17/2018 E2.00 INCH HUTCHINSON TX SOCIAL MEDIA
0805 PM HAIL 2 NNE BORGER 35.69N 101.38W
05/17/2018 E2.00 INCH HUTCHINSON TX SOCIAL MEDIA
&&
EVENT NUMBER AMA1800066 AMA1800067 AMA1800065 AMA1800068 AMA1800070
AMA1800075 AMA1800071 AMA1800081 AMA1800072 AMA1800074 AMA1800073
AMA1800077 AMA1800080 AMA1800082 AMA1800076 AMA1800083 AMA1800078
AMA1800079
BiedaSpecial weather statement, May 18, 12:26 AM CDT, 2 hours 41 minutes before
Special Weather Statement National Weather Service Amarillo TX 1226 AM CDT FRI MAY 18 2018 TXZ007-008-180600- Hutchinson TX-Moore TX- 1226 AM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON AND EAST CENTRAL MOORE COUNTIES UNTIL 100 AM CDT... At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Stinnett, or 16 miles northwest of Borger, moving east at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stinnett and Pringle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3572 10163 3590 10170 3605 10131 3577 10120 TIME...MOT...LOC 0526Z 250DEG 33KT 3584 10158 TLH
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:46 PM CDT | Areal Flood Advisory | AMA | Hutchinson | 3 hr |
| May 17, 8:01 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Roberts | 59 min |
| May 17, 8:07 PM CDT | Special Weather Statement | AMA | Roberts | 23 min |
| May 17, 8:49 PM CDT | Special Weather Statement | AMA | Gray | 41 min |
| May 17, 9:44 PM CDT | Special Weather Statement | AMA | Gray | 31 min |
| May 17, 10:07 PM CDT | Special Weather Statement | AMA | Collingsworth | 23 min |
| May 17, 10:24 PM CDT | Special Weather Statement | AMA | Hemphill | 36 min |
| May 18, 12:26 AM CDT | Special Weather Statement | AMA | Hutchinson | 34 min |
| May 18, 4:50 PM CDT | Special Weather Statement | AMA | Roberts | 25 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 62 min |
| May 18, 5:05 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 55 min |
| May 18, 5:15 PM CDT | Special Weather Statement | AMA | Hutchinson | 30 min |
| May 18, 5:41 PM CDT | Tornado Warning | AMA | Lipscomb, Ochiltree | 34 min |
| May 18, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 63 min |
| May 18, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 48 min |
| May 18, 6:17 PM CDT | Special Weather Statement | AMA | Collingsworth, Donley | 43 min |
| May 18, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 38 min |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 48 min |
| May 17, 7:26 PM CDT | Special Weather Statement | AMA | Beaver | 34 min |
| May 18, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 47 min |
| May 18, 6:46 PM CDT | Special Weather Statement | AMA | Beaver | 29 min |
| May 18, 6:50 PM CDT | Special Weather Statement | AMA | Beaver | 25 min |
Nearby
Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.